The federal government classifies medication as prescription-only for a reason. Often, this is because these drugs can have severe interactions with other medicines or because they carry the risk of severe side effects when not taken under close supervision. Any patient who receives the wrong medication from a pharmacy is at risk of developing a serious illness or condition, but young patients are perhaps most at risk following a Maryland pharmacy error.
Earlier this month, a local news source reported on a pharmacy error involving an eight-year-old girl’s medication. Evidently, the girl suffered from Ehlers-Danlos Syndrome and Hemochromatosis, which caused her to experience severe pain in her joints. The girl’s physician prescribed her a 50 mg dose of Celecoxib, a nonsteroidal anti-inflammatory drug used to treat acute pain related to arthritis and similar conditions.
The girl took the medication without incident for a few months; however, earlier this year, when her father went to pick up the prescription, he was provided 200 mg pills. Not noticing the error, the girl’s father gave his daughter the medication. Not long after taking the first dose, she told her father that her stomach was hurting. Given the pain his daughter regularly experiences, the girl’s father was surprised to hear the girl complaining of a stomach ache, so he took her to the doctor.